Deadly heroin worries Fairfax County cops

heroin photoDEA Photo

Five people died of opioid overdoses in Fairfax County over the past week and detectives suspect a deadly batch of heroin is to blame.

Narcotics officers say the heroine may be laced with fentanyl and carfentanil, synthetic opioids which can be lethal even in the smallest doses.

“In my 20 years in Narcotics, I have never seen anything like this, says Second Lieutenant James Cox of the Organized Crime and Narcotics Division. “Before this week, the highest number of opioid overdoses we had in a weekend was five, and fortunately, everyone lived.We don’t want to see anyone else die.”

Police say the first overdose death occurred Friday, December 1 in Alexandria. The second death happened on Sunday in Fairfax Station. The third and fourth deaths were on Wednesday in McLean and Clifton. The fifth death occurred yesterday in Fairfax. The victims were between the ages of 22 and 34.

According to police records there have been 102 fatal overdoses in Fairfax County since the start of 2017. Of those 102 overdose fatalities, about 70% have been confirmed to be opioid related. Cases have involved people from their early 20s to mid-60s, but the highest number fall between the ages of 25 and 35.

Police and others offer help

Since the rise of opioid use in late 2014, Fairfax County police have partnered with a number of local offices and organizations to educate people about the dangers of opioid use and the resources available  combat it. The outreach includes students, nurses, Parent Teacher Associations, Rotary Clubs, Citizen Advisory Committees and more.

In addition to general outreach and education on opioid use, some groups also offer free Narcan training. Narcan is a medicine that can reverse an overdose when used quickly and correctly. It is available without a prescription at local pharmacy stores in Virginia. Free training on how to use Narcan is available through the Fairfax-Falls Church Community Services Board (CSB). Please visit https://www.fairfaxcounty.gov/csb/revive/ for upcoming training dates and information. This training is open to everyone.

What to do if someone has overdosed

If you feel you may have overdosed, or are concerned someone around you has, police want you to call 9-1-1 immediately. Fairfax County Fire and Rescue personnel carry Narcan and are trained in its use.

Symptoms of opioid overdose include some of the following:

  • Loss of consciousness
  • Pinpoint pupils
  • Snore-like gurgling sounds
  • Breathing is low, shallow or erratic
  • Bluish purple, or ashen skin color
  • Nausea or vomiting
  • Fingernails turn blue or close to black

 

Comments

About the Author

Ed Tobias
Ed Tobias brings more than four decades of reporting and news management experience to his work at FairfaxNews. Tobias managed news coverage for Associated Press Radio for over twenty years.  This included coverage of the 9/11 attacks, the Iraq War, Hurricane Katrina, the death of Princess Diana, the Challenger and Columbia shuttle disasters and national election primaries, conventions and campaigns.  He was part of the team that built AP’s on-line video operation. Prior to joining AP, Tobias was News Director at all-news WTOP in Washington, D.C. He has won two Ohio State Awards for his reporting and producing and he led coverage that won an Edward R. Murrow Award.